J Korean Rheum Assoc.  2009 Mar;16(1):48-53. 10.4078/jkra.2009.16.1.48.

TNF Inhibitors and Uveitis in Ankylosing Spondylitis

Affiliations
  • 1Division of Rheumatology, Department of Internal Medicine, The Hospital for Rheumatic Diseases, Hanyang University College of Medicine, Seoul, Korea. thkim@hanyang.ac.kr
  • 2Department of Rheumatology, Chonnam National University Hospital, Gwangju, Korea.

Abstract

Uveitis is the most common extra-articular manifestation of ankylosing spondylitis, and this occurs in 30~50% of the patients with ankylosing spondylitis. The main symptoms of ankylosing spondylitis are usually highly responsive to TNF inhibitors, but the effects of TNF inhibitors on uveitis are inconsistent. We report here on sixteen cases of new onset uveitis during etanercept therapy in patients with ankylosing spondylitis and they had no histories of uveitis. The symptoms of ankylosing spondyltiis, other than the uveitis, were well controlled during etanercept therapy. Six patients had histories of infliximab therapy before undergoing etanercept therapy, and uveitis did not develop during this infliximab therapy. Uveitis can develop during the course of ankylosing spondylitis, yet there is a possibility of a temporal relationship between etanercept therapy and uveitis.

Keyword

Ankylosing spondylitis; TNF inhibitor; Uveitis

MeSH Terms

Antibodies, Monoclonal
Humans
Etanercept
Infliximab
Immunoglobulin G
Receptors, Tumor Necrosis Factor
Spondylitis, Ankylosing
Uveitis
Antibodies, Monoclonal
Immunoglobulin G
Receptors, Tumor Necrosis Factor
Full Text Links
  • JKRA
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr